Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 16, 2008, 5:11 PM EDT for Clark County, Fayette County, Madison County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2008, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 16, 2008, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
Counties Clark County, KY, Fayette County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 9:09 AM EDT | Severe Thunderstorm Watch | SPC | 12 hr |
| Jun 16, 4:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:29 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 16, 1:29 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 129 PM EDT MON JUN 16 2008 .UPDATE... THUNDERSTORMS CONTINUING OVER PARTS OF NORTH CENTRAL AND EAST CENTRAL KENTUCKY. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR..1..THUNDERSTORMS THAT ARE ON-GOING OVER THE NORTHERN PARTS OF THE WATCH AREA AND ..2..THE ENTIRE AREA FOR REDEVELOPMENT AS A COLD FRONT TO OUR NORTHWEST DROPS FURTHER TO THE SOUTHEAST THIS AFTERNOON. STORMS THIS MORNING HAVE BEEN PRODUCING HAIL...SOME SEVERE...AND WIND GUSTS TO 40 TO 55 MPH. THESE STORMS WILL MOVE EAST OUT OF THE AREA THIS MORNING. MORE STORMS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE WATCH AREA. ZONES UPDATED TO REFLECT THE WATCH. && .SHORT TERM (TODAY AND TONIGHT)... IN THE SHORT TERM...MAIN FCST CHALLENGE FOR TODAY WILL BE POPS ASSOCIATED WITH COLD FRONT MOVING THROUGH THE REGION AND THEN CLEARING LATER TONIGHT. MORNING SAT IMAGERY REVEALS MOSTLY CLEAR SKIES ACROSS THE REGION...WITH THE EXCEPTION ACROSS FAR NORTHERN KY WHERE MID-HIGH LEVEL CLOUD DEBRIS ASSOCIATED WITH DYING CONVECTION ARE STREAMING EASTWARD. SFC COLD FRONT IS STILL JUST NORTH OF THE REGION AND WILL BE MAKING A RUN AT THE AREA LATER THIS MORNING. FOR TODAY...MAIN FOCUS WILL BE ON CONVECTIVE DEVELOPMENT LATER THIS MORNING AS SFC FRONT HEADS SE THROUGH THE REGION. MAJORITY OF THE NCEP OP MODELS AND SREF ENSEMBLES SUGGEST CONVECTION PICKING UP LATER THIS MORNING AND EARLY THIS AFTERNOON...PRIMARILY ACROSS PORTIONS OF NORTH AND EAST CENTRAL KY. FRONTAL BOUNDARY WILL BE INTERSECTING A WARMING AND INCREASINGLY UNSTABLE AIRMASS ACROSS KY THIS AFTERNOON...SETTING THE STAGE FOR THE DEVELOPMENT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS. AT THIS TIME...FEEL THAT BEST CHANCES OF THUNDERSTORMS WILL BE ACROSS NORTH-CENTRAL AND EAST-CENTRAL KY LATER THIS MORNING AND AFTERNOON. LOCAL WRF MODEL RUNS AND OP NAM RUNS HAVE A FAIRLY GOOD HANDLE ON THE AVAILABLE MOISTURE AND STABILITY THAN THE GFS...SO HAVE TRENDED THE FCST IN THEIR DIRECTION. LOOKING AT THINGS AS FAR A SVR...ATMOSPHERE SHOULD BE PRETTY JUICED UP THIS AFTERNOON WITH CAPES APPROACHING 2000 J/KG ALONG WITH -4 TO -8 LIS. THESE COMBINED WITH STEEP LAPSE RATES SUGGEST MORE OF A HIGH CAPE...LOW SHEAR ENVIRONMENT WHICH WOULD FAVOR MULTICELLULAR CONVECTION THAT COULD END UP BOWING OUT WITH LOCALIZED AREAS OF WIND DAMAGE. HAIL THREAT IS ALSO THERE...BUT FEEL THAT WIND DAMAGE WOULD BE THE PRIMARY SVR WX CONCERN TODAY. CONVECTION SHOULD BEGIN TO MOVE INTO FAR EASTERN KY THIS EVENING AS SFC FRONT CONTINUES EAST. WILL MAINTAIN CHC POPS IN THE FAR EAST THIS EVENING BUT MOST OF THE ACTION SHOULD BE FINISHED IN OUR AREA BY 03Z. .LONG TERM (TUE THRU SUN)... TUE THRU THU... COOLER AND MAINLY DRY THRU THIS PERIOD. OUR REGION STAYS IN CYCLONIC FLO THRU THIS PERIOD AS UPR LO LOOPS ACRS THE UPR GREAT LAKES/CANADIAN BORDER...RESULTING IN VEERING UPR LEVEL FLO TO NNW. SEVERAL IMPULSES FCST TO DROP SSE...THE MOST NOTABLE ONE ON WED. AT THE SFC...BASICALLY WE ARE POSITIONED EAST OF HIGH PRES OVER THE MS VLY THRU THE BULK OF THE PERIOD WITH GREATEST RIDGING/SUBSIDENCE/MOST STABLE AIR OVER OUR FA ON TUE...WHICH SHUD RESULT IN A MOCLR DAY AS INDICATED BY CURRENT FCST. WILL MAKE SOME CHGS WED AND THU...MAINLY TO ADD MORE CLOUDS. AFOREMENTIONED WED IMPULSE...BASED ON TIMING/DIURNAL MAX OF HEATING/INSTABILITY COULD BRING SOME CONVECTIVE DEVELOPMENT OVER OUR NERN PARTS WED AFTN/EVE... BUT THE MOST ITS WORTH IS ABOUT A 20 POP AND WILL NOT INSERT AT THIS TIME. TIME HEIGHT CROSS SECTIONS INDICATING DEEPEST MOISTURE AT THIS TIME AS WELL WITH NEAR SATURATION BETWEEN 850 AND 700 MBS WITH SIMILAR BUT SOMEWHAT LESS RH ON THU. WITH MORE CLOUDS THAN PREVIOUSLY FCST...WILL LOWER TEMPS A DEGREE OR TWO ON WED/THU...MAINLY ACRS OUR ERN FA...WHERE CLDS SHUD BE MOST PROMINENT. NO CHANGES FOR THE FRI-SUN PERIOD...PREV DISC FOR THAT PERIOD FOLLOWS: THE ONLY PLAUSIBLE CHANCE FOR PRECIPITATION IN THE OUT PERIOD COMES AT THE END OF THE WORK WEEK AS A SHORT WAVE DIGS SOUTH INTO THE OHIO VALLEY AHEAD OF UPPER RIDGE CENTERED JUST EAST OF THE CONTINENTAL DIVIDE. AT 5 DAYS OUT...HOWEVER...NOT ENOUGH CONFIDENCE IN THE TIMING OR LOCATION OF THE SHORT WAVE TO GO ANY HIGHER THAN 30 POPS. && .AVIATION (18Z TAFS)... CONVECTION TRYING TO RE-DEVELOP ACROSS SOUTHERN INDIANA TO THE NORTH OF LMK FORECAST AREA...AND TO THE SOUTH OF LOUISVILLE AND EAST OF LEXINGTON. SO FAR CONVECTION IS SPOTTY BUT WITH UNSTABLE AIR OVER THE AREA WILL LEAVE VCNTY TSTMS IN TAFS. BEST CHANCES LOOK TO BE AT LEX AND BWG. COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND TONIGHT WITH COOLER AND DRIER AIR IN PLACE ON TUESDAY. EXPECT CONDITIONS TO BE VFR EXCEPT BRIEFLY LOWER IN ANY TSTMS THIS AFTERNOON. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && UPDATE........MBS SHORT TERM....MJ LONG TERM.....DK AVIATION......MBS
Hazardous weather outlook, Jun 16, 4:15 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 415 PM EDT MON JUN 16 2008 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170900- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 414 PM EDT (315 PM CDT) MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KENTUCKY AND PARTS OF EASTERN KENTUCKY. OVER SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE. SOME OF THE STORMS OVER EASTERN KENTUCKY COULD REACH SEVERE LIMITS. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE DAMAGING WIND. HOWEVER ANY THUNDERSTORM WILL BE ALSO CAPABLE OF PRODUCING TORRENTIAL RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL. STORMS WILL WEAKEN AND DISSIPATE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WEAK FRONT APPROACHING FROM THE NORTH COULD SET OFF ISOLATED TO SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING...MAINLY OVER SOUTH CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHOLZ/TWF
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:37 AM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 8 min |
| Jun 16, 8:45 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 30 min |
| Jun 16, 9:01 AM EDT | Severe Thunderstorm Warning | LMK | Anderson, Spencer | 29 min |
| Jun 16, 4:49 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Woodford | 26 min |
| Jun 16, 7:01 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 14 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.